The opioid epidemic has impacted millions of individuals and families across the United States. Opiates and opioids were developed to help healthcare providers ease pain and perform life-saving medical interventions. Unfortunately, opiate abuse has become a frustratingly common after-effect of surgery. While the painkillers help people recover, there are all too many cases where opiate use becomes a problem all their own. If you are concerned a loved one might be in danger of opiate abuse, knowing the warning signs can help you keep an opiate addiction from progressing.
Common Signs of Opiate Abuse
A sudden change in social behavior is a strong sign that opiates are affecting a person’s daily life. If a typically extroverted individual suddenly desires to be alone all the time, it’s a red flag. The converse is also true. Opiates can make typically reserved people more outgoing.
Changes in social groups can also be indicative of opiate abuse. Suddenly changing friends or social groups on a dime is a sign that a person’s interests are rapidly changing, and it is important to be sure that opiates are not the reason for that change.
Depression, changes in diet, and sudden mood swings are also common signs of opiate abuse.
While opiates do not always cause depression, they can. Regardless, symptoms of opiate abuse and depression disorder largely overlap. Being very tired or sad for large parts of the day or multiple days in a row is a heavy indicator of a problem. Losing interest in favorite activities (not to be confused with an inability to perform certain activities after surgery) and a general sense of detachment can also occur.
Any major change in diet is important to note. Opiates can cause diets to swing in different directions, depending on the person. For some, opiates will cause a massive increase in hunger. For others, it kills appetite.
This can be a particularly hard symptom to spot because the surgery itself can impact diet. The surgeon should be able to help anticipate any changes to the diet in order to help you spot indicators that opiates are creating new problems.
Opiates mess with the brain, and they will impact mood. They can lead to an abnormal feeling of nervousness or make a person cranky. They can also cause swift and dramatic mood swings. A person who can’t maintain their usual moods is giving warning signs that they might need help.
How Opiate Abuse Can Impact Daily Life
One of the ways opiate abuse spirals stems from the fact that opiates disrupt normal sleep cycles. They can make a person sleep all day. They can also cause insomnia and prevent someone from sleeping at normal hours. A drastic change in sleep patterns is a sure sign that something isn’t right — whether the problem comes from opiates or something else.
As opiate abuse progresses, the problems begin to compound a person’s life. A disrupted sleep schedule can lead to missing appointments and even classes or days of work. Financial hardship can easily ensue. As the drug addiction continues to get worse, legal issues are not uncommon. When a person who is typically self-sufficient suddenly seems to be having trouble with their usual commitments, it’s a sign that drug abuse is overtly detrimental to their daily life.
Reach Out to Serenity Light Recovery for Substance Abuse Treatment
Opiate addiction is not something that anyone wants to face, but it does happen. Knowing these signs of danger can help with early intervention, and that is the best way to stop a problem before it gets out of control. Regardless of the scope of the issue, help is always available. Call Serenity Light Recovery at 855.658.6109 if you have any concerns regarding substance abuse. We can address your concerns and help you determine if intervention is necessary.